Hail, Todd
- When
- August 5, 3:00 PM CST
- Where
- Todd County, 10 mi WSW of St Francis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.075, -101.103
Severe thunderstorms developed across south central South Dakota during the afternoon, producing hail and wind gusts near 80 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms developed across south central South Dakota during the afternoon, producing hail and wind gusts near 80 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 2:15 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 215 PM MDT SUN AUG 5 2007 .DISCUSSION...WATER VAPOR IMAGERY SHOWING DEEP SOUTHWESTERLY FLOW ALOFT. HARD TO PICK OUT ANY SHORTWAVES APPROACHING THE AREA WITHIN THE NEXT FEW HOURS. SURFACE ANALYSIS SHOWS A SURFACE LOW OVER SOUTHERN SHANNON WITH TROUGH EXTENDING UP TO ZIEBACH COUNTY. EAST OF THE LOW...DEEP SRLY/SERLY FLOW WAS BRINGING DEWPOINTS IN THE UPPER 60S FROM NEBRASKA. HIGHEST THETA E VALUES APPEAR TO LINE UP WELL WITH CU DECK QUICKLY FORMING ACROSS BENNETT AND JACKSON COUNTY. CAPE VALUES OVER THESE AREAS REMAIN ABOVE 2000 J/KG ALONG...WITH ENOUGH SHEAR FOR SOME STORMS TO BECOME SEVERE. HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED DUE TO THE LACK OF UPPER LEVEL SUPPORT. THE BLACK HILLS WILL BE HARDER TO GET CONVECTION GOING THIS AFTERNOON. DRIER AIR ACROSS THE HILLS WILL INHIBIT CONVECTION. BUT CONSIDERING THE CU THAT HAVE ALREADY DEVELOPED...WILL PROBABLY GET ISOLATED STORMS TO FIRE ESPECIALLY ACROSS THE SOUTHERN HILLS WHERE SLIGHTLY MORE MOIST AIR WAS LOCATED. A STRONG SHORTWAVE ACROSS SOUTHERN IDAHO WILL MOVE EAST ACROSS THE WY/MT BORDER THIS EVENING. THIS WILL BRING LARGE SCALE LIFT TO THE AREA RESULTING IN ELEVATED CONVECTION. THE GREATEST FORCING WILL BE ACROSS NW SOUTH DAKOTA WHERE SOME ELEVATED STORMS MAY BECOME SEVERE...PROBABLY CLOSER TO THE MIDNIGHT TIMEFRAME. STORMS WILL LAST OVERNIGHT AND BEGIN EXITING TO THE EAST TOMORROW MORNING. STRONG SUBSIDENCE BEHIND THE SHORTWAVE WILL DRY OUT THE WESTERN HALF OF THE CWA...THOUGH CANT RULE OUT AN ISOLATED STORM OR TWO DEVELOPING TOMORROW EVENING. SOUTHWEST FLOW ALOFT WILL CONTINUE TUESDAY WITH MORE STORMS DEVELOPING IN THE AFTERNOON HOURS. EXTENDED...A FLAT UPPER RIDGE WILL DOMINATE THE WEATHER WEDNESDAY THROUGH NEXT WEEKEND. A SERIES OF DISTURBANCES WILL MOVE ALONG THE PERIPHERY OF THE RIDGE BRINGING A SLIGHT CHANCE OF THUNDERSTORMS NEARLY EVERY DAY. THERMAL RIDGES WILL SUPPORT TEMPERATURES ABOVE 90 IN MANY LOCATIONS...SOME 5-10F ABOVE NORMAL. && .AVIATION...MAINLY VFR CONDITIONS ARE EXPECTED OVERNIGHT WITH SOME AREAS OF MVFR CIGS DEVELOPING OVER SOUTHEASTERN MONTANA AND SOUTHWESTERN SOUTH DAKOTA AFTER MIDNIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE REST OF THE NIGHT...MAINLY OVER PORTIONS OF NORTHEASTERN WYOMING...SOUTHEASTERN MONTANA...SOUTHWESTERN NORTH DAKOTA AND NORTHWESTERN SOUTH DAKOTA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && CALDERON/RICHARDS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1135 AM MDT SUN AUG 5 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1135 AM MDT (1235 PM CDT) SUN AUG 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING ACROSS WESTERN AND CENTRAL SOUTH DAKOTA. A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AS THE MAIN THREAT. LATER TONIGHT...A STRONG UPPER WAVE WILL MOVE NEAR THE AREA WHICH WILL RESULT IN THE DEVELOPMENT OF MORE THUNDERSTORMS. THERE IS A SLIGHT RISK SOME OF THESE STORMS WILL BE SEVERE ACROSS WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. DAMAGING WINDS ARE THE MAIN THREAT...THOUGH THERE IS ALSO A LESSER THREAT FOR LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED ON MONDAY AND AGAIN ON TUESDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE... PARTICULARLY OVER SOUTH CENTRAL INTO PORTIONS OF WESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1003 AM MDT SUN AUG 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 7 NNE OSAGE 44.07N 104.37W
08/04/2007 E60.00 MPH WESTON WY PUBLIC
&&
MHOLMThe North Platte radar (KLNX), 131 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
A roof was blown off a house and power lines were blown down at the Upper Cut Meat housing area. The nearby Magpie Creek RAWS measured a wind gust of 78 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39974, 39973, 39975, 39979, 39977, 39978, 39980, 39982.